LINKEDINCOMMENTMORE

Dear Dr. Roach: I am an 81-year-old male. I have CMML (chronic myelomonocrytic leukemia), but Vidaza has stabilized my condition. I am otherwise in good health.

Some years ago, I had an operation on my thumb that became infected, and I was given Duricef. This caused me to have colitis, which was treated by killing all my stomach bacteria and reintroducing good bacteria. I recently had diverticulitis and took ciprofloxacin and metronidazole for seven days. The oral antibiotics for the diverticulitis caused me to have stomach cramps, as do all oral antibiotics.

The problem is, I frequently have cuts and abrasions that turn the surrounding area red. I would like to manage infections and inflammations while reducing the need for oral antibiotics. I am concerned that frequent use of antibiotics causes them to become less effective.

I also wonder about letting a fever continue to allow natural healing. I need to monitor and manage fever since excessive temperature can be harmful. When should I take medication to reduce a fever, and how high does a fever need to be before I should go to the emergency room?

R.P.

Dear R.P.: Overuse of antibiotics is a serious problem, and I am glad to hear that you want to reduce your use of them. This is important in an individual, because not only will you experience less of the kind of side effects you mention, but the antibiotics will be more effective when you do choose to use them. It’s also important for the population as a whole; the less we use antibiotics, the less likely their targets will develop into highly resistant organisms.

The decision to use antibiotics is you and your doctor to make, but if you communicate that you are trying to avoid them, you are less likely to have them prescribed.

There is no precise level of fever that indicates a need for medication or evaluation. It depends on the person’s situation. Although some people run too fast to the ER or their doctor demanding antibiotics, that’s not what’s happening with you.

In your case, because you have a disease of the bone marrow (CMML), and are taking the cancer chemotherapy drug azacitidine (Vidaza), you are at higher risk of developing a serious bacterial infection. For that reason, you should be more inclined to get evaluated for a possible infection than a person who does not have these medical conditions.

Further, because of the leukemia and its treatment, you are a little less likely to show signs of infection; a fever means more for you than it would for a 40-year-old with no cancer. In your situation, a temperature of 100.5 F (38 C) should prompt a visit to your doctor for evaluation. I also would caution against the routine use of Tylenol in your situation, as it can mask a fever that might indicate a serious infection.

Dear Dr. Roach: My eosinophil count on routine blood test came back at 6.7 (normal 3-5). Should I be concerned? I do have asthma.

E.P.

Dear E.P.: Eosinophils are a normal component of blood. They are a specialized white blood cell that is found normally in small amounts. The number you are giving is a percentage of the total, and in people with white blood cell counts on the low end of normal, it may represent a normal eosinophil count (0-500 per microliter of blood).

People with asthma often have slightly elevated eosinophil levels. Odds are, this level is not something to worry about, but talk to your doctor at your next appointment to get more information.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.detroitnews.com/story/life/advice/2019/03/26/doc-comes-antibiotic-use-less/39254697/